HELP!! I mistakenly injected twice my usual dose of Lantus during a moment of distraction. Would love some input: What can I expect over the next 24 or more hours? Any tips/suggestions for what to do, especially overnight?
I did the opposite, or thought I did. Sheer panic at 2 AM when I thought I had taken Apidra instead of Levemir before bed. Downing glucose until I was ill until I raised to over 300 fearing I'd die from Apidra overdose.
You've gotten great advice. I'd snack on a few carbs every hour or so. Any feelings of being low even if you're not terribly low, eat something because it could be the beginning of a drop.
Someone from sanofi-aventis saw your tweet and emailed the admin team
While on Twitter, I found the TuDiabetes tweet about the member who mistakenly took 2 Lantus injections this morning. I tried to leave a comment on the page, but I am not an approved member of the community [yet]. As such, really hoping you can get your member the following message from Sanofi-aventis U.S. Diabetes:
Please contact the sanofi-aventis Drug Safety department at 1.800.633.1610, option 2.
If there is anything you can do to assist in getting her this information, it would be much appreciated. Best, laura
Thank you for this! Though, I didn't take 2 injections. I dialed my dose (I use the SoloStar Pen), which is 5 units. I got distracted, put the pen down for a minute and picked it back up without looking at the plunger. When I picked it up, I then dialed another 5 units, injected it into my leg and heard the plunger going down. As a classically-trained clarinettist, I'm used to being able to distinguish rapidly "moving" notes -- think "Sabre Dance" or "Flight of the Bumblebee" ;-) . I know I heard twice the clicks as I normally do. Plus, the injection even felt different than it normally did. I found an expired pen with some insulin in it, dialed up 10 units, and injected it into the air. Same number of clicks as I'd injected, same feeling with the plunger. That's how I figured out I'd injected twice the insulin I did. Otherwise, I would have never known. I think I'd really be up a creek without a paddle, so to speak!
My doctor asked me to test at 3:00 AM and was at 142 -- thanks to cereal, yogurt and peanut butter at 1:30 AM. Tested again at 4:00 AM and was down to 102. I maybe finding a peak and I think I want to do another test at 5:00 AM. Right now, though, I am exhausted and may lay down for a little bit.
I did make it through the night, but I'm not quite out of the woods yet. Apparently, Lantus has one heck of a tail, especially when you've accidently overdosed. The rep from Sanofi told me last night that in some cases of severe (and generally intentional) overdose, some of the people have had to have IV glucose drips for up to 60 hours! Well, at least I now know for certain I don't need more than 5 units of Lantus to cover my basal needs. I've had long, involved, and frankly nasty conversations in other groups about the fact I use so little Lantus, all of which has tended to make me question my treatment regimen (I figured my Lantus dose by myself -- no help from my doctor at the time). While I don't recommend this method as a way of confirming basal insulin doses, it certainly was a wake-up call for me!
Well, like they say, Gerri, "It ain't over till the diabetic sings!" By 4:55, my bgs were continuing to go down, hitting 83. Ate 6 of the Dex4 "bits" that have only 1g of glucose, so by 5:55, I was up to 135. But, I was back down to 81 at 7:00, though this time I ate only 3 of those "bits". By breakfast at 8:00, I was at 98, took my normal dose of 3 units of Humalog and dug into a bowl of cereal, some yogurt, a 4 1/2 oz apple, and 1 T of peanut butter. The doctor's office called to check in on me, and to give me further instructions and I wish they had called 10 minutes earlier. It turns out they wanted me to inject my normal dose of Lantus and cut the Humalog in half. Um, too late! Not much I can do about it at this point since I'd already started eating and, of course, I injected before eating! The nurse seemed confused that I would inject before eating and not wait till after or at least until I got instructions from her, but hey, I was hungry and ate.
It's not unusual for me to go low after breakfast; I've hit the 50s even after my carb-filled breakfasts. So, when I hit 65 at 10:10, I wasn't overly surprised. Ate 7g glucose (1 tablet, 3 "bits"), and last reading was 81 at 10:30.
I was told to cut the Humalog dose in half for lunch since I didn't do that for breakfast, and (of course) to continue to monitor carefully and they'll call back at 3:00 PM. Gotta love this fun!
I'm quite exhausted and am still waiting for their follow-up call!
I was still had that "I'm low", out-of-sorts feeling when lunch came around, even though my bgs were up to 93. So, I followed their suggestion of cutting the lunch Humalog in half (1.5 units) and ate a normal lunch. I'm hopeful this will be the end of it, since, as of 3:00 PM, my bgs were up to 165. This is good!
Diabetes Hands Foundation is incredibly honored to join the Diabetes Advocacy Alliance, an organization with the drive and potential to affect a powerful, positive impact on diabetes and healthcare policy. Diabetes Advocacy Alliance is a 20-member coalition of leading professional Read on! →
HELMSLEY CHARITABLE TRUST GRANTS SUPPORT TO DIABETES HANDS FOUNDATION FOR FOURTH YEAR Funding in 2015 to support major transitions in programs and leadership at Diabetes Hands Foundation BERKELEY, CA: February 18, 2015 – The Leona M. and Harry B. Helmsley Read on! →